Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 202, NWS Austin/San Antonio, TX

October 9, 2005Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 9, 2005, 8:40 PM CDT for Val Verde County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2005, 8:40 PM CDT (01:40 UTC)
Expired
Oct 9, 2005, 9:45 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 132 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 7:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 100140
SVREWX
TXC465-100245-
/O.NEW.KEWX.SV.W.0202.051010T0140Z-051010T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CDT SUN OCT 9 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 945 PM CDT

* AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 22 MILES WEST OF LANGTRY TO 16 MILES WEST OF LANGTRY TO 32
  MILES SOUTHWEST OF LANGTRY...AND MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE
  PARK...COMSTOCK AND DEL RIO.

LAT...LON 3003 10199 2935 10199 2934 10084 3006 10082

$$
2 follow-up statements
000 
WWUS54 KEWX 100203
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
903 PM CDT SUN OCT 9 2005

TXC465-100245-
/O.CON.KEWX.SV.W.0202.000000T0000Z-051010T0245Z/
VAL VERDE TX-
903 PM CDT SUN OCT 9 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR VAL VERDE COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LANGTRY TO 20 MILES SOUTHWEST OF SEMINOLE CANYON STATE
PARK...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SEMINOLE CANYON STATE PARK BY 920 PM CDT
  COMSTOCK BY 935 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3003 10199 2935 10199 2934 10084 3006 10082

$$
000 
WWUS54 KEWX 100226
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT SUN OCT 9 2005

TXC465-100245-
/O.CON.KEWX.SV.W.0202.000000T0000Z-051010T0245Z/
VAL VERDE TX-
925 PM CDT SUN OCT 9 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR VAL VERDE COUNTY...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 13 MILES NORTHWEST OF COMSTOCK TO 10 MILES SOUTHWEST 
OF COMSTOCK TO 21 MILES SOUTHWEST OF COMSTOCK...MOVING EAST AT 40 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COMSTOCK BY 935 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3003 10199 2935 10199 2934 10084 3006 10082

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 7:38 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 9, 7:38 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CDT SUN OCT 9 2005

.UPDATE...
UPSTREAM SHORTWAVE IS SHOWING MORE SOUTHWARD EXTENT AND SPEED THAN
PREVIOUSLY THOUGHT. COMBINE THIS WITH AN INCREASING LOW LEVEL
INFLOW AND MID 60S DEPOINTS MOVING INTO THE STORM ENVIRONMENT AND
YOU GET A SEVERE THUNDERSTORM WATCH NO 833. THIS ALSO KICKS OFF
THE WCNEWX ERA FOR SOUTH CENTRAL TEXAS WHERE WARNING STATUS IS UPDATED
ROUTINELY AND MORE CLEARLY USING AUTOMATION.

SQUALL LINE IS NOW ENTERING THE COUNTY WARNING AND FORECAST AREA
NEAR PANDALE AND WILL BRING THE SEVERE THREAT INTO THE DRT AND
ROCKSPRINGS AREA ROUGHLY BETWEEN 9 AND 10 PM. LARGE HAIL AND
DAMAGING WINDS WILL BE PRIMARY THREATS THROUGH THE LIFE OF THE
WATCH. AFTER MIDNIGHT...THERE COULD BE AN AND INCREASED THREAT FOR
HEAVY RAIN AS FORWARD MOVEMENT OF THE LEADING SQUALL LINE DECREASES.

&&

.PREV DISCUSSION... (ISSUED 301 PM CDT SUN OCT 9 2005)

DISCUSSION...
THIS AFTERNOON SHOWERS AND THUNDERSTORMS WERE OCCURRING FROM VAN HORN
AND ALPINE NORTHWARD TO LUBBOCK. A SQUALL LINE WAS EVOLVING ACROSS
FAR WEST TEXAS. THIS ACTIVITY WAS ASSOCIATED WITH THE CLOSED
UPPER LOW SPINNING OVER WESTERN NEW MEXICO/EASTERN ARIZONA.
VISIBLE SATELLITE LOOP DEPICTS TRANSVERSE BANDING OVER THE
NORTHERN SIERRA MADRE MOUNTAINS OF MEXICO...INDICATING STRONG
WINDS ALOFT MOVING INTO THE CWFA. ALSO CLOUD DECK OVER DEEP SOUTH
TEXAS ADVECTING NORTHWARD QUICKLY...INDICATING THE GULF MOISTURE
SURGE. THE NAM AND GFS ARE IN AGREEMENT BRINGING A LINE OF
ORGANIZED CONVECTION ACROSS THE CWFA LATE TONIGHT THRU MIDDAY
MONDAY ASSOCIATED WITH THE FIRST IMPULSE ROTATING THRU THE BASE OF
THE UPPER TROF. SPC CONTINUES WITH A SLIGHT RISK OF SEVERE TSTMS
FOR VAL VERDE COUNTY FOR TONIGHT...WILL INCLUDE IN THE GRIDS AND
TEXT PRODUCTS.

WET PATTERN WILL CONTINUE TUESDAY THRU THURSDAY AS THE CLOSED UPPER
LOW AND ASSOCIATED UPPER TROF SLOWLY LIFT NORTHEAST ACROSS THE
CENTRAL PLAINS. IMPULSES ROTATING THRU THE BASE OF THIS FEATURE
WILL PROVIDE THE LIFTING MECHANISMS FOR CONVECTION. PCPN CHANCES WILL
FINALLY END THURSDAY NIGHT WITH THE PASSAGE OF THE MAIN UPPER TROF
AXIS.

ANOTHER DRY AND WARM WEEKEND LOOMS ON THE HORIZON AS RIDGING ALOFT
BUILDS WESTWARD FROM MEXICO ACROSS TEXAS IN THE WAKE OF THE UPPER
TROF PASSAGE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 3 AM MONDAY FOR THE FOLLOWING
COUNTIES: BANDERA... EDWARDS... GILLESPIE... KERR... KINNEY...
LLANO... REAL... UVALDE... AND VAL VERDE.

&&

18/04
Hazardous weather outlook, Oct 9, 3:45 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT SUN OCT 9 2005

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
345 PM CDT SUN OCT 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AND TONIGHT OVER
THE WESTERN PART OF SOUTH CENTRAL TEXAS...ASSOCIATED WITH A FAST
MOVING WEATHER SYSTEM ALOFT...MOVING FROM WEST TEXAS TO THE GREAT
PLAINS.  SOME STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT
BEING HAIL AND DAMAGING OUTFLOW WINDS.  INCREASING CLOUDINESS IS
EXPECTED TONIGHT FOR SOUTH CENTRAL TEXAS...WITH AN INCREASING CHANCE
OF RAIN...SHOWERS OR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF FAST MOVING WEATHER SYSTEMS...ASSOCIATED WITH
A LARGE SCALE LOW ALOFT...WILL MOVE OVER AND NEAR SOUTH CENTRAL TEXAS
MONDAY THROUGH WEDNESDAY.   THIS WILL PROVIDE A GOOD CHANCE FOR
RAIN...SHOWERS AND THUNDERSTORMS.  SHOWERS AND THUNDERSTORMS THAT
FORM ON MONDAY AND TUESDAY COULD PRODUCE LOCALLY HEAVY RAINFALL.

THERE IS A SLIGHT CHANCE FOR SHOWERS THURSDAY...FOLLOWED BY DRIER
WEATHER FRIDAY THROUGH SATURDAY...AS A RIDGE ALOFT BUILDS OVER THE
AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 9:42 PM CDTSevere Thunderstorm WarningEWXVal Verde48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.